Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

Postmenopausal increase in vaginal mucus

02/26/2008

Question:

I am 59 and have been postmenopausal for about three years. I have not been on HRT. A few months ago I noticed my vaginal secretions had increased. The discharge was a dark yellow, but now is a light yellow and can be sticky. It does not have an odor, nor does it cause any itching. Routine tests for vaginal infections were negative. My doctor prescribed Vagifem about a month ago, but I’m concerned about the added estrogen because I’ve have had endometriosis, uterine fibroids, and fibrocystic breasts. Is the excess mucus a result of some kind of internal irritation? Should I pursue this further or just continue to use the Vagifem, which so far has not seemed to make a difference. Thank you.

Answer:

Your doctor may have determined you have atrophic vaginitis.  It is a form of irritation in the vagina thought to be related to low estrogen levels.  You could take it for a couple of months twice a week and then discontinue it once your discharge is better.  If it does not get better despite the Vagifem, check back with your doctor.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Margery   Gass, MD Margery Gass, MD
Formely, Professor, Clinical Obstetrics & Gynecology
College of Medicine
University of Cincinnati